Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Ecstasyintoxication: life-threatening manifestations and resuscitative measures in the intensive care setting

Ben-Abraham, Rona; Szold, Odeda; Rudick, Valerya; Weinbroum, Avi A.a b

European Journal of Emergency Medicine: December 2003 - Volume 10 - Issue 4 - p 309-313
ORIGINAL ARTICLE
Buy

Objective: The ingestion of 3,4-methylenedioxymethamphetamine (‘ecstasy’) can cause severe neurological impairment and multi-system damage. We describe the potentially life-threatening clinical features and the management of intoxication by this psychedelic drug in patients transferred from emergency services to the intensive care area.

Methods: We conducted a retrospective analysis of ‘ecstasy’-intoxicated patients admitted to a municipal hospital during a three-month period.

Results: Of the 32 patients brought to the emergency services, three (9.3%; mean age 21±2 years) were transferred to the intensive care area in a comatose state associated with seizures after ingesting one to three tablets of 150 mg 3,4-methylenedioxymethamphetamine. All required artificial ventilation and none responded to painful stimuli. The brain computed tomography scan and lumbar puncture results were normal. The main clinical manifestations were hyponatremia, high fever, rhabdomyolysis, dehydration and metabolic acidosis accompanied by impaired liver and renal functions. All three patients regained consciousness after 2.1±0.8 days of system-oriented supportive care and were discharged for further surveillance in medical wards after 4.3±2.1 days.

Conclusion: The increase in life-threatening episodes of 3,4-methylenedioxymethamphetamine intoxication that mandate admission, treatment and close surveillance in an intensive care milieu make it incumbent to establish appropriate management protocols for minimizing immediate mortality and late morbidity.

aDepartments of Anesthesiology and Critical Care

bPost-Anesthesia Care Unit, Tel Aviv Sourasky Medical Center and the Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel

Correspondence to Avi A. Weinbroum, MD, Director, Post-Anesthesia Care Unit, Tel Aviv Sourasky Medical Center, 6 Weizman Street, Tel Aviv 64239, Israel

Tel: +972 3 697 3237; fax: +972 3 692 5749;

e-mail: draviw@tasmc.health.gov.il

© 2003 Lippincott Williams & Wilkins, Inc.